Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 158, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2021, 12:59 PM MST for Coconino County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 12:59 PM MST (19:59 UTC)
- Expired
- Aug 17, 2021, 1:45 PM MST
- In force
- 46 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 89 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
830
WUUS55 KFGZ 171959
SVRFGZ
AZC005-172045-
/O.NEW.KFGZ.SV.W.0158.210817T1959Z-210817T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1259 PM MST Tue Aug 17 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 145 PM MST.
* At 1258 PM MST, a severe thunderstorm was located over Fort Valley,
or 7 miles northwest of Flagstaff, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Flagstaff, Fort Valley, Downtown Flagstaff, Hutchison Acres,
Lockett Meadow Campground, Little Elden Spring Horse Camp and
Arizona Snowbowl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3526 11154 3517 11166 3530 11189 3543 11161
TIME...MOT...LOC 1958Z 142DEG 4KT 3529 11168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DB1 follow-up statement
860
WWUS55 KFGZ 172039
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
139 PM MST Tue Aug 17 2021
AZC005-172046-
/O.EXP.KFGZ.SV.W.0158.000000T0000Z-210817T2045Z/
Coconino-
139 PM MST Tue Aug 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
145 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However a Flash
Flood Warning continues for this area and heavy rain is still
possible with this thunderstorm.
LAT...LON 3526 11154 3517 11166 3530 11189 3543 11161
TIME...MOT...LOC 2036Z 142DEG 4KT 3532 11171
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:09 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 17, 10:09 AM MST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1009 AM MST Tue Aug 17 2021 .SYNOPSIS...Widespread showers and storms will develop today and then again on Wednesday. Dryer conditions are then expected for later in the week and into the weekend. Cooler temperatures are also expected through the rest of the week. && .UPDATE...A high pressure ridge axis is currently positioned over northern Arizona. Generally weak winds aloft will lead to generally slow storm motions. Slow storm motions could lead to isolated flash flooding. However, given the weak wind shear aloft, do not expect widespread storm organization or widespread flash flooding. Will hold off on a flash flood watch for now. The HREF progs most unstable CAPE (1500-2000 J/KG) will develop over Coconino and Yavapai counties this afternoon. Sufficient instability exists for a few storm to produce large hail this afternoon. However, weak wind shear should prevent widespread severe weather from occurring. Pulse severe storms are primarily expected. No major changes were made to the ongoing forecast. Only introduced hourly POPs to try and better capture the temporal evolution of precipitation chances through Wednesday night. The updated grids have been sent. && .PREV DISCUSSION /222 AM MST/...MCS from this evening has largely moved out of the area tonight, with only a few lingering showers through the overnight possible in souther Gila and southern Yavapai counties. Showers and thunderstorms are expected to develop once again during the afternoon today. Storms are expected to initiate mainly over the high terrain during the first half of the afternoon, before increasing in coverage later in the afternoon and evening particularly south and west of Flagstaff. Flash flooding from heavy rainfall will continue be the primary threat, however a few severe storms with damaging winds and large hail will be possible as storms become more organized during the late afternoon and evening. Wednesday heights begin to fall as a longwave trough begins to dig into the western United States. Monsoonal moisture surges northward across much of Arizona as a result. Widespread showers and thunderstorms expected during the day again on Wednesday, particularly over northern and eastern Arizona. Additionally, with an increasing pressure gradient as the trough approaches, breezy winds are expected as well on Wednesday over much of northern Arizona, and to a lesser extent again on Thursday. Cooler temperatures are also expected to continue through at least the first part of the weekend as the trough passes and in its wake. As the trough passes to the north on Thursday, moisture gets swept away and dryer conditions are expected thereafter in the wake. Greatest chance for precipitation at this time, looks to be in the higher terrain over far northern Arizona on Thursday and Friday. Both GEFS and EPS ensemble guidance indicate that drier conditions are expected to remain in place through the weekend. Ensemble guidance only begins to signal a possible return of monsoonal moisture and warmer temperatures during the first half of next week. && .AVIATION...For the 18Z package...Another round of scattered to numerous thunderstorms will develop after 18Z today. A few storms may be severe producing brief IFR conditions, strong outflow winds, and hail. Storms will likely continue into the evening hours, especially across central Arizona. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected through Wednesday. Large hail, localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light today, but become breezy out of the southwest Wednesday. Cooler temperatures today and especially on Wednesday. Thursday through Saturday...Drier weather is expected Thursday through Saturday, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM/Humphreys AVIATION...TM FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:04 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 16, 6:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 16, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 7:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Aug 16, 7:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 16, 7:57 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 16, 8:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 16, 8:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 16, 9:18 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 42 min |
| Aug 16, 10:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 16, 10:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 17, 12:04 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Aug 17, 12:15 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Aug 17, 12:22 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 12:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 46 min |
| Aug 17, 12:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 1:06 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 17, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 39 min |
| Aug 17, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 17, 1:37 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 9 hr |
| Aug 17, 2:03 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 2:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 17, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 17, 2:18 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 3:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 3:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 3:44 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:06 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 17, 4:22 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 4:46 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.